Hair Loss/Hair Shedding
I went thru a major life stressor in August of last year. Mid-December I realized my hair was shedding and I was getting very thin along my bangline. I have thick hair so I didn't notice the shedding until my ponytail had become very thin.
I went to my dermatologist who ran tests. My ferritin is a 66 and my thyroid came back normal. I did not have my testosterone checked but am considering. My shedding decreased in January of this year but because I was panicked, I had my doctor change my birth control pill from Levora to Ortho-try-cycline (Trinessa). Now I am shedding again (changed the BCP last month).
Do you recommend staying on the new pill, switching to the old one, or quitting it all together? I am worried my hair will continue to shed and I cannot afford anymore thin looking areas. Looking back, my original birth control was not the cause of my shedding but a major life stressor.
If I stay on Trinessa, when will the shedding stop? If it dosen't, do I go off the pill all together?
Extreme, prolonged or unresolved stress can cause the type of hair loss known as telogen effluvium. The hair shedding usually begins about three months after the stress becomes extreme. The time frame of your shedding indicates that the stress could have triggered or contributed to your shedding.
Birth control is also a very common cause of hair loss. There are several reasons that birth control can lead to hair loss. One of the main causes is due to the nutritional deficiencies they create. Another reason is due to increased inflammation. I am including a link to an article that explains the relationship between birth control and hair loss.
You don't say how long you were on the original birth control so it's hard to say whether the original pill may have contributed to your hair loss condition. Switching to a lower androgen pill may be helpful for those who are suseptible to androgenetic alopecia but may not have the same effect on telogen effluvium.
Any type of change, disturbance or imbalance can trigger telogen effluvium. If your body was comfortable with the pill you were on, switching it up could trigger another shed. There is no way of predicting how your body will respond to staying on the new pill, switching back or quitting altogether. Everybody responds differently. It is possible that your body will eventually adjust to the new pill. It is also possible that there are factors other than the pill and stress that are contributing to your hair loss.
The article linked below may help you learn how to minimize effects of birth control. I am also including articles that will explain other possible causes of female hair loss
Please let me know if I can help you further.
Chronic or Acute Telogen Effluvium
Characteristic of Chronic Telogen Effluvium
Birth Control and Hair Loss